- The National Crime Agency also said 40 more cases awaited further testing
- Nitazenes are estimated to be up to 40 times more potent than the drug fentanyl
Super-strength opioids manufactured in illicit Chinese labs have been linked to at least 54 deaths in the UK over the last six months.
Nitazenes, smuggled into Britain via typical criminal routes, are mixed into heroin due to being cheap and addictive. Sometimes they are sold as oxycodone pills or Xanax powders.
As such, addicts don’t always know they are consuming the substances, which can be up to 40 times more potent than fentanyl and 1,000 times stronger than morphine.
Nitazenes – which ministers want to make a Class A drug like cocaine and ecstasy – have started to flood the UK over the past year, police forces say.
A sudden spike in deaths this summer sparked a warning across the NHS and drug services.
Nitazenes, smuggled into Britain via typical criminal routes, are mixed into heroin due to being so cheap and addictive. Sometimes they are sold as oxycodone pills or Xanax powders. As such, addicts don’t always know they are consuming the substances, which can be up to 40 times more potent than fentanyl
The East of England and Scotland followed, reporting nine deaths between June 1 and December 7.
South East England also recorded six. There were no deaths reported in Northern Ireland, Wales or the North East of England.
But the true total across the country could be even higher, police chiefs warned, as 40 more cases are still awaiting further testing.
Nitazenes were originally developed in the 50s by a Swiss drug firm that was trying to create an alternative to painkillers.
But they never reached the market because of their high potential for overdose.
Yet, over the past few years, their use has exploded in the US. They have been nicknamed ‘Frankenstein’ opioids as they are so powerful.
The drug was first detected in the UK from a sample of white powder found in the back of a taxi in Wakefield in April 2021.
Available in powder, tablet and liquid form, they can be injected, swallowed, placed under the tongue, snorted and vaped.
They have since been found in what users thought were the black market versions of the anti-anxiety drug diazepam and even cannabis vape liquid.
The drugs trigger feelings of pain relief, euphoria, relaxation and sleepiness. But they can also lead to hallucinations, irregular heartbeat and nausea.
Nitazenes mimic the effects of natural opioids — such as morphine — and are often cut with these drugs, creating a deadly cocktail.
One user, who spoke to BBC News, said she ‘was not expecting’ how strong the drugs would be and described their effects as being ‘like a blanket’.
Amy, who first took heroin at the age of 16 and has dealt with addiction for 20 years, said: ‘I wasn’t expecting it [the strength]. I’ve lost four or five people over the past few months. I’ve got to stop it.’
She also claimed dealers were incorrectly referring to heroin laced with nitazenes as ‘fentanyl’ and selling it for as little as £10 a bag in Birmingham. Some offered multi-buy deals.
The NCA believes nitazenes are being produced in illicit labs in China and often enter the UK in the ‘post’.
The rising presence of nitazenes in the UK has been blamed on the Taliban clamping down on the poppy harvest in Afghanistan, which provides most of the UK’s heroin. It has forced criminal gangs to seek alternatives.
Jackie McAnoy, whose son Simeon died in October after taking nitazene, told the BBC: ‘This is going to become an epidemic and we’re going to lose a lot of young people.’
Simeon, who sold windows door to door, was ‘funny, pretty’ and ‘so kind’, she said. The 33-year-old’s family had no idea that he had taken heroin.
He was found unresponsive by paramedics and a coroner told his family that nitazene was found in his system. An inquest will determine his cause of death.
Ms McAnoy said: ‘We will never ever be the same as a family. For every one of us, something’s gone. We are all more isolated. Christmas is coming up and no one wants to celebrate.’
Jackie McAnoy (right), whose son Simeon (left) died in October after taking nitazene, told the BBC: ‘This is going to become an epidemic and we’re going to lose a lot of young people’
The drug (pictured) was first detected in the UK from a sample of white powder found in the back of a taxi in Wakefield in April 2021. Available in powder, tablet and liquid form, they can be injected, swallowed, placed under the tongue, snorted and vaped
In July, the Office for Health Improvement and Disparities (OHID) issued a national patient safety alert regarding nitazenes.
While around 40 opioid drug deaths are logged in England and Wales every week, on average, there was an ‘elevated number of overdoses’, mainly among heroin users, some of which resulted in death, the OHID said.
It added that testing suggested nitazenes were the ‘common cause’ behind the overdoses.
As the substance is often concealed as something else, there is currently little data about the true prevalence of nitazenes in the UK.
But in October, a police raid on a ‘sophisticated factory’ in Waltham Forest recovered approximately 150,000 nitazene tablets, the largest-ever recovered stash of synthetic opioids. Eleven people were arrested.
The OHID notes that naloxone — the antidote to opioid overdoses — works against nitazenes.
But it has to be delivered ‘rapidly’ as the drug is more likely to trigger respiratory arrest because it is so powerful.
Research suggests patients who take too much nitazenes typically need two doses of naloxone to recover, compared with fentanyl users only needing one.
Experts have also previously told MailOnline that it is ‘too late’ for most, before they realise they have taken nitazenes.
Ian Hamilton, as associate professor of addiction at the University of York, said the rise in nitazenes deaths is ‘very concerning although not surprising given how potent they are’.
He added: ‘Unfortunately demand for opiates has not reduced and it seems these type of drugs are filling the gap.
‘Most people won’t be aware that they are using these types of opiates or how strong they are until it’s too late and they experience problems including overdose.’